SECTIONS
What would you like to know?
Share this Story
/

Beauty vlogger: My IUD gave me cystic acne

Meagan Morris is an entertainment and lifestyle journalist living in New York City. In addition to SheKnows, Morris contributes to many publications including The New York Times, Yahoo! News, PopEater, NBC New York and Spinner. Follow he...

Can IUDs cause acne? Some women are claiming it does

Beauty vlogger Carly Humbert said the 2014 insertion of her IUD was the "worst pain [she] had ever experienced," but that the pain she endured paled in comparison to what happened next.

In a new video, the YouTube star said that in the days after, her "normal, 20-year-old skin" turned into a canvas of painful red cysts and pimples that sent her into depression because she felt "disgusting."

"Every day, I was crying," she says in her video of the period after getting the Mirena IUD inserted. "And I don't know if it was the acne that was causing me to be so emotional... or my hormones being super whacked out and unbalanced."

More: 13 Surprising skin care routines that worked for former acne sufferers

She eventually went to a dermatologist, who told her that acne from the Mirena "happens a lot," so she eventually decided to have it removed and started an Accutane treatment regimen to eliminate the acne. It took six months, but her skin finally went back to the clear complexion she had pre-IUD.

The Mirena is a hormonal IUD, meaning it releases a progestin hormone called levonorgestrel that is often used in birth control pills. It releases levonorgestrel into the uterus, but only a small part of that goes into the blood. It contains no estrogen like other birth control pills, so some women still experience acne after it's inserted. A recent Reddit thread attracted comments from women who experienced an increase in acne.

"My acne actually got worse when I was on Mirena. I had it in for three years before I realized it was contributing to my worsened acne. It was removed about two months ago and I started the Pill; finally things are starting to clear up. It's been a long process," one commenter wrote.

More: How to get over your microbead addiction without sacrificing clear skin

But others noticed no difference. "The Pill always made my hormonal acne a bit worse, but Mirena had no noticeable effect for me," added another woman.

The good news: While the Mirena might cause some breakouts, it's treatable for most women.

"Most of my patients who had this side effect were able to use topical acne treatments and retain the IUD," Hilda Y. Hutcherson, professor of obstetrics and gynecology at Columbia University Medical Center, told Allure.com of the birth control method many female doctors use themselves. "I think the value of a very effective method of birth control that is convenient to use outweighed the inconvenience of treating the acne in these women."

And if things don't get better? There are other IUDs available that contain no hormones at all.

More: 5 Simple tips for getting better skin — no matter what your skin type

Tagged in
Comments
Follow Us

SheKnows Media ‐ Beauty and Style

Hot
New in Beauty & Style
Close

And you'll see personalized content just for you whenever you click the My Feed .

SheKnows is making some changes!